Counterfeit pills are causing overdose deaths in people of all ages in Connecticut and around the country. If you didn't get your medication from a retail pharmacy and if it's not prescribed for you, you can't be sure it's safe.
IT ONLY TAKES ONE PILL!
If it’s fake it can be a devastating mistake.
Young people are misusing prescription drugs, which puts them at risk of encountering counterfeit pills.
Nearly 15% of Young Adults (18 - 25)...
Reported prescription drug misuse in the past year and nearly 5% of youth ages 12 - 17 reported past-year nonmedical use. SOURCE
18 MILLON PEOPLE
In the United States, an estimated
18 million people have misused prescription drugs in the past year.
It is most common among those ages 18 - 25. SOURCE
10.1% OF CT HIGH SCHOOL STUDENTS
reported ever taking prescription drugs without a doctor’s prescription with rates highest for 12th graders at 10.5%.
The only safe place to get prescription medication from is a retail pharmacy that distributes FDA-approved drugs and they are only safe if they are prescribed for YOU.
You Think You Know...
But you can't be sure what's inside!
Although your friend wouldn't intentionally try to harm you, if they didn't get the drugs from a pharmacy, there is a chance they are counterfeit and may contain deadly additives.
The average person can't tell the difference between a real pill and a fake pill by looking at them.
Images from Drug Enforcement Administration (DEA)
WHAT IS BEING ADDED?
Fentanyl, Methamphetamine, Cocaine and other synthetic drugs are some of the substances being added.
When counterfeit drugs are made, potentially harmful substances are mixed in with the drug you think you're getting. Since this is not done in a lab with scientific equipment, the substances aren't blended and the dosing is not precise. This means some pills may be made of 100% harmful additives, like Fentanyl, that can cause a deadly overdose, while others may have only a small amount. If it's fake, it can be a devastating mistake!
The red dots indicate substances that are added that can be harmful.
Image from Drug Enforcement Administration (DEA)
Photo from: NH Public Radio
AMOUNT OF HEROIN, FENTANYL & CARFENTANIL NEEDED TO CAUSE FATAL OVERDOSE
Depending what is mixed in the pill, a tiny amount can be enough to cause a fatal overdose.
Get tips for talking with teens & young adults and learn how to spot warning signs of mental health struggles .
Counterfeit drug information, mental health and substance use disorder resources.
Learn how to incorporate prevention strategies in educational settings.
Some people are getting counterfeit drugs on social media. Know how to keep kids safe online.
Looking for Treatment & Local Resources?
To search for services statewide, visit the Department of Mental Health and Addiction Services or
You can also find helpful information on the following sites:
For resources by region, click below.
You Think You Know was developed in collaboration with the following partners:
You Think You Know logo by Sebastien Tribie
©2022 Connecticut Prevention Network
Website Design: Daydream Communications, LLC